Virginia, 2020

Damaging Wind in Virginia, June 6, 2020

June 6, 2020 · NWS LWX · 1 event in 1 county or zone

An isolated severe thunderstorm developed over Spotsylvania County during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated severe thunderstorm developed over Spotsylvania County during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 6, 1:54 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 6, 1:54 PM EST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Sat Jun 6 2020

.SYNOPSIS...

A cold front will push south of the area this evening.
Canadian high pressure will follow for Sunday and Monday. The
high will move offshore for the middle part of next week, then a
frontal system will approach later next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Dry air advection is already underway as seen on microwave
imagery through the Blended TPW and ALPW products. NUCAPS
soundings from 1654Z derived from the ATMS sensor aboard one of
the NOAA satellites also showed substantial dry air in the
850-500 mb layer and a strengthening subsidence inversion.
Believe hi-res models as well as SPC Day 1 Convective Outlook
are highly overdone with convective potential this afternoon.
Earlier showers over northern VA and central MD have already
dissipated indicative of an unfavorable thermodynamic profile
downstream. Will keep very low end chance PoPs mainly focused
over southern MD. Any convection that manages to develop would
be isolated at best and should exit the area by around 830PM.

There will be substantial height falls tonight as upper trough
over the Northeast swings through, but lack of moisture and
instability is just likely to result in some clouds and no
precip.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...

Canadian high pressure will build over the region Sunday through
early Mon and result in very pleasant early summer weather.
Sharp mid-upper level ridge will build over the region Tue into
the middle portion of next week leading to a warming trend and
increasing humidity.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

Dry conditions continue on Tuesday as upper level ridging remains
persistent over the eastern CONUS. Temperatures at 850mb range
between 19-21 degrees C which translates to surface temperatures in
the mid to upper 80s.

Humidity levels will begin to increase Tuesday night into Wednesday
as the associated surface high begins to shift offshore; inducing a
southernly flow. Simultaneously, the remnants of Cristobal will
continue to track northward through the Central Plains. An upper
level trough will then phase with Cristobal, creating a new surface
low that will track northeastward across the Great Lakes region into
southern Canada by the end of the week. The associated cold front
will then cross our region late Wednesday night into Thursday;
resulting in the development of showers and thunderstorms. Guidance
has been suggesting that the boundary will stall over our area
through Friday, before a second shortwave shifts the boundary
offshore by late Friday. As a result, the risk of showers and
thunderstorms remains prevalent late Wednesday through late
Friday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...

Winds becoming NW and then NNW behind a frontal passage this
evening. VFR conditions expected.

High pressure in control of the region Tuesday and Wednesday will
result in mainly VFR conditions as the flow becomes southerly.

&&

.MARINE...

A slight chance of a t-storm this evening mainly across lower
Potomac River and Chesapeke Bay near Point Lookout and Smith
Island. Winds increase early tomorrow with short-lived SCA
conditions.

High pressure over the waters is expected to keep winds generally
light on Tuesday. Winds may increase Wednesday in southerly
channeling ahead of a cold front; Small Craft Advisories are
possible by late Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...MSS
AVIATION...MSS/LFR
MARINE...MSS/LFR
Hazardous weather outlook, Jun 6, 5:20 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
620 PM EDT Sat Jun 6 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
620 PM EDT Sat Jun 6 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A few thunderstorms could produce isolated instances of damaging
wind gust or large hail this evening across the Virginia Piedmont
and southern Maryland.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
620 PM EDT Sat Jun 6 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

An isolated severe thunderstorm is possible over the Virginia
Piedmont this evening, especially near Interstate 95. Locally
damaging winds and large hail are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 82 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spotsylvania

When
June 6, 6:35 PM EST
Where
Spotsylvania County, 1.76 mi WSW of Leavells
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.240, -77.550

Large tree limbs were blown down at a private residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900155.